Puerto Rico, 2012

Heavy Rain in Puerto Rico, March 19 to 20, 2012

March 19 to 20, 2012 · NWS SJU · 2 events in 2 counties and zones

The dynamic produced by a mid to upper level through north of the region and a jet stream at upper levels maintained sufficient instability across the northeast Caribbean. This, in combination with daytime heating and a moderate to fresh northeast wind flow, enhanced the development of numerous showers with thunderstorms mainly over the southern slopes of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The dynamic produced by a mid to upper level through north of the region and a jet stream at upper levels maintained sufficient instability across the northeast Caribbean. This, in combination with daytime heating and a moderate to fresh northeast wind flow, enhanced the development of numerous showers with thunderstorms mainly over the southern slopes of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 19, 3:11 PM AST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 19, 3:11 PM AST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
311 PM AST MON MAR 19 2012

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH AND ASSOCIATED JET STREAM
WILL CONTINUE TO PREVAIL ACROSS THE WESTERN ATLANTIC INTO THE
CENTRAL CARIBBEAN THROUGH WEDNESDAY.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPED ALONG THE CORDILLERA CENTRAL FROM LATE MORNING THROUGH
EARLY AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DRIFT SOUTH THROUGH THE EARLY EVENINGS...AFFECTING THE SOUTHERN
HALF OF PUERTO RICO.

FAVORABLE MID TO UPPER LEVEL CONDITIONS WILL MAINTAIN SUFFICIENT
INSTABILITY ACROSS THE NORTHEAST CARIBBEAN. THIS MID/UPPER
CONDITIONS WILL ENHANCED THE DIURNAL CONVECTION ACTIVITY FOR THE
NEXT SEVERAL AFTERNOONS. ALTHOUGH MOISTURE AMOUNTS WILL DECREASE
TONIGHT AND TUESDAY BUT ENOUGH MOISTURE WILL BE AVAILABLE TO
GENERATE ISOLATED TO SCATTERED SHOWERS ACROSS THE WESTERN INTERIOR
AND SOUTHWEST PORTIONS OF PUERTO RICO.

&&

.AVIATION...BRIEF PERIODS OF MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS CAN BE EXPECTED BETWEEN UNTIL 19/22Z IN AND AROUND TJPS
SHRA/TSRA. AFTER 19/22Z MOSTLY VFR CONDITIONS ARE EXPECTED ACROSS
THE LOCAL TAF SITES. SJU 19/12Z SOUNDING INDICATED A LIGHT EAST
NORTHEAST WIND FLOW FROM THE SURFACE UP TO 10K FEET...BECOMING
WESTERLY AND STRONGER ALOFT.

&&

.MARINE...TRANQUIL MARINE CONDITIONS ARE EXPECTED TO PREVAIL ACROSS
THE REGIONAL WATERS THROUGH AT LEAST WEDNESDAY WITH A GENTLE TO MODERATE
TRADE WIND FLOW AND SEAS UP TO 5 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  82  73  82 /  20  20  30  30
STT  74  83  74  83 /  10  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/10
Hazardous weather outlook, Mar 19, 5:26 AM AST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
526 AM AST MON MAR 19 2012

AMZ710>745-PRZ001>013-201000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
526 AM AST MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT FIRE WEATHER THREAT TUESDAY THROUGH THURSDAY ACROSS
ALL OF THE COASTAL PLAINS AND THE SOUTHERN SLOPES DUE TO DRY
FUELS...INCREASING WINDS AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AMZ715-725-VIZ001-002-201000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
526 AM AST MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT FIRE WEATHER THREAT TUESDAY THROUGH THURSDAY DUE TO
VERY DRY FUELS...INCREASING WINDS AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Ponce

When
March 19, 4:48 PM AST to 7:45 PM AST
Where
Ponce County, 2.37 mi N of Ponce to 0.32 mi NNW of Ponce
Reported by
Emergency Manager
Coordinates
18.084, -66.620

Road 505 and road 132 were reported flooded.

Heavy Rain, Coamo

When
March 20, 4:21 PM AST
Where
Coamo County, 1.11 mi WNW of Coamo to 2.32 mi NW of Coamo
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.086, -66.366

A mudslide was reported at Sierrita sector, road 155 Km 5.7 in the municipality of Coamo.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364743, 364744.